Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2015, 10:21 PM CDT for Andrews County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2015, 10:21 PM CDT (03:21 UTC)
- Expired
- May 8, 2015, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:43 PM CDT | HAIL 1 | Andrews, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:50 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3489 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS54 KMAF 090321
SVRMAF
TXC003-090400-
/O.NEW.KMAF.SV.W.0071.150509T0321Z-150509T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT FRI MAY 8 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDREWS COUNTY IN WEST TEXAS...
* UNTIL 1100 PM CDT
* AT 1019 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
SOUTHWEST OF ANDREWS...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3240 10221 3214 10258 3227 10273 3253 10244
3252 10221
TIME...MOT...LOC 0321Z 227DEG 33KT 3227 10257
HAIL...1.50IN
WIND...60MPH
$$
STROBIN2 follow-up statements
498
WWUS54 KMAF 090338
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT FRI MAY 8 2015
TXC003-090400-
/O.CON.KMAF.SV.W.0071.000000T0000Z-150509T0400Z/
ANDREWS TX-
1038 PM CDT FRI MAY 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ANDREWS COUNTY UNTIL 1100 PM CDT...
AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDREWS
COUNTY AIRPORT...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN ANDREWS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3240 10221 3225 10250 3232 10264 3252 10245
3252 10230 3252 10221
TIME...MOT...LOC 0338Z 227DEG 33KT 3238 10249
HAIL...1.00IN
WIND...<50MPH
$$648
WWUS54 KMAF 090348
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CDT FRI MAY 8 2015
TXC003-090400-
/O.CON.KMAF.SV.W.0071.000000T0000Z-150509T0400Z/
ANDREWS TX-
1048 PM CDT FRI MAY 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ANDREWS COUNTY UNTIL 1100 PM CDT...
AT 1043 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDREWS
COUNTY AIRPORT...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN ANDREWS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3240 10221 3225 10250 3236 10260 3252 10245
3252 10221
TIME...MOT...LOC 0347Z 227DEG 33KT 3238 10249
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:00 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 8, 6:00 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT Fri May 8 2015
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Mainly VFR conditions are expected the next 24 hours. Dryline across
the eastern Permian Basin will retreat toward the western Permian
Basin this evening and then push back east toward the eastern
Permian Basin later tonight toward sunrise. There is potential for
thunderstorms to develop along the sloshing dryline tonight but
confidence was not high enough at this time to include at any of
the terminals. Will continue to monitor. Low level jet will develop
early this evening and result in gusty southeast winds at KMAF and
KFST through around 3 am CDT. Also included a five hour period of
MVFR ceilings at KMAF tonight from 06z-11z. Gusty west to southwest
winds should develop at all the terminals by mid Saturday morning.
12
&&
.PREV DISCUSSION... /ISSUED 409 PM CDT Fri May 8 2015/
UPDATE...
See updated public discussion below.
DISCUSSION...
Updated grids to add Tornado Watch # 145 until midnight cdt for much
of the Permian Basin. Increased pops across the Permian Basin for
the remainder of the afternoon and added severe wording to fit
the watch. Increased QPF grids as well.
Updated zones to be sent.
12
PREV DISCUSSION... /ISSUED 255 PM CDT Fri May 8 2015/
DISCUSSION...
The special 18Z MAF upper air sounding is showing a pretty strong
cap which no doubt is what is keeping convection suppressed at
this time. This sounding modified for the expected afternoon high
temperature shows there may be a brief window to break through
the cap this afternoon, so will not cancel the watch in the
northern Permian Basin early. If anything does develop it will
likely be along a weak dryline forming in the northwestern Permian
Basin which is showing up on visible satellite as a line of
enhanced cumulus.
Saturday an upper low in the desert southwest will move east into
the Rockies increasing westerly flow and pushing the dryline
farther east so the only PoPs will be in the extreme southeastern
Permian Basin and lower Trans Pecos. Some of the stronger mid
level westerlies will mix into the higher elevations of the
Guadalupe Mountains where a High Wind Watch remains in effect.
The upper low will move into the north central plains early Monday
sending a weak cold front into the area. Dry air both ahead and
behind the front will allow overnight temperatures to drop below
normal for this time of year Sunday and Monday morning. In fact
Monday will be pleasant all day with a cool start to the morning
and highs forecast to be around 10 degrees below normal.
Tuesday surface high pressure will slide east with return
southeasterly flow bringing a return of moisture and warmer temps.
Models are in pretty good agreement that an upper trough will move
across the southwestern U.S. and combined with the increasing
moisture will give a good chance for showers and thunderstorms
areawide. Rain chances diminish after this trough passes on
Wednesday but backed flow aloft will keep rain chances in the
forecast through the end of next week.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Saturday morning through Saturday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
County.
TX...HIGH WIND WATCH from Saturday morning through Saturday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
27/10
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 8, 2:30 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI MAY 8 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 230 PM CDT FRI MAY 8 2015 /130 PM MDT FRI MAY 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MAINLY OVER THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN THROUGH EARLY EVENING. ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE AND A TORNADO WATCH REMAINS IN EFFECT THIS AFTERNOON FOR THESE AREAS. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WEST WINDS MAY DEVELOP ACROSS THE GUADALUPE MOUNTAIN RANGE SATURDAY AND A HIGH WIND WATCH IS IN EFFECT. THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT...MAINLY OVER THE LOWER TRANS PECOS. ONE OR TWO STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON AND EARLY EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 8, 9:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 1 SE MIDLAND 31.99N 102.07W
05/08/2015 E1.75 INCH MIDLAND TX BROADCAST MEDIA
0929 PM HAIL 1 S MIDLAND 31.99N 102.08W
05/08/2015 E1.25 INCH MIDLAND TX TRAINED SPOTTER
&&
05Local storm report, May 8, 9:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 1 S MIDLAND 31.99N 102.08W
05/08/2015 E1.00 INCH MIDLAND TX PUBLIC
0932 PM HAIL VALLEY VIEW 31.94N 101.99W
05/08/2015 E1.00 INCH MIDLAND TX PUBLIC
0938 PM HAIL 1 S MIDLAND 31.99N 102.08W
05/08/2015 E1.25 INCH MIDLAND TX PUBLIC
&&
05Local storm report, May 8, 9:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL MIDKIFF 31.63N 101.84W
05/08/2015 E1.75 INCH UPTON TX PUBLIC
GOLF BALL SIZE HAIL REPORTED IN MIDKIFF BETWEEN 820 AND
825 PM CDT.
&&
AKLLocal storm report, May 8, 9:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL GREENWOOD 32.03N 101.90W
05/08/2015 E2.00 INCH MIDLAND TX PUBLIC
&&
05Local storm report, May 8, 9:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL GREENWOOD 32.03N 101.90W
05/08/2015 E2.00 INCH MIDLAND TX PUBLIC
&&
05Local storm report, May 8, 10:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL GREENWOOD 32.03N 101.90W
05/08/2015 E2.50 INCH MIDLAND TX BROADCAST MEDIA
TENNIS BALL SIZE HAIL REPORTED FROM 1002 TO 1007 PM CDT.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:10 PM CDT | Special Weather Statement | MAF | Upton | 65 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Reagan, Upton | 38 min |
| May 8, 8:01 PM CDT | Special Weather Statement | MAF | Crane | 29 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 49 min |
| May 8, 8:20 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland | 40 min |
| May 8, 8:49 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| May 8, 8:56 PM CDT | Special Weather Statement | MAF | Midland | 34 min |
| May 8, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| May 8, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 20 min |
| May 8, 9:42 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| May 8, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 47 min |
| May 8, 10:08 PM CDT | Areal Flood Advisory | MAF | Andrews, Glasscock, Howard, Martin, Midland | 3 hr |
| May 8, 10:09 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 3 hr |
| May 8, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 44 min |
| May 8, 11:03 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| May 8, 11:12 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| May 8, 11:18 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| May 8, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 63 min |
| May 9, 12:11 AM CDT | Special Weather Statement | MAF | Mitchell | 49 min |
| May 9, 12:46 AM CDT | Special Weather Statement | MAF | Midland | 44 min |
| May 9, 1:14 AM CDT | Special Weather Statement | MAF | Reagan | 46 min |
| May 9, 1:22 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 38 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 51 min |
| May 9, 2:52 AM CDT | Special Weather Statement | MAF | Scurry | 38 min |
| May 9, 4:16 AM CDT | High Wind Warning | MAF | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.